Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 66, NWS Kansas City, MO

July 27, 20154 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 27, 2015, 4:03 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2015, 4:03 PM CDT (21:03 UTC)
Expired
Jul 27, 2015, 10:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 177 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:54 PM CDTFLASH FLOOD1 E Lancaster, MOWATER OVER HWY 136 EAST OF LANCASTER NEAR BRIDGE.
Jul 27, 4:54 PM CDTFLASH FLOOD1 W Lancaster, MOWATER OVER HWY 136 EAST OF HWY 63.
Jul 27, 6:01 PM CDTFLASH FLOOD3 Nne Novinger, MOWATER OVER 149 NORTH OF NOVINGER NEAR CONNELSVILLE. LAW ENFORCEMENT HAS BARRICADED ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WGUS53 KEAX 272103
FFWEAX
MOC001-171-197-211-280300-
/O.NEW.KEAX.FF.W.0066.150727T2103Z-150728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
  SCHUYLER COUNTY IN NORTHEASTERN MISSOURI...
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN ADAIR COUNTY IN NORTHEASTERN MISSOURI...

* UNTIL 1000 PM CDT
    
* AT 403 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN WITH ANOTHER 1 TO 2 INCHES OF RAIN EXPECTED OVER 
  THE NEXT COUPLE HOURS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KIRKSVILLE...UNIONVILLE...LANCASTER...GREEN CITY...QUEEN CITY...
  NOVINGER...GREENTOP...DOWNING...GREENCASTLE...GLENWOOD...POLLOCK...
  WORTHINGTON...LIVONIA...LEMONS AND GREEN CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4020 9235 4021 9299 4058 9322 4060 9235

$$

LEIGHTON
3 follow-up statements
563 
WGUS73 KEAX 272206
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 PM CDT MON JUL 27 2015

MOC001-171-197-211-280300-
/O.CON.KEAX.FF.W.0066.000000T0000Z-150728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN MO-SCHUYLER MO-PUTNAM MO-ADAIR MO-
506 PM CDT MON JUL 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SULLIVAN...SCHUYLER...PUTNAM AND NORTHERN ADAIR
COUNTIES...

AT 459 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING IN SCHUYLER 
COUNTY DUE TO A THUNDERSTORM. UP TO TWO INCHES OF RAIN HAVE ALREADY 
FALLEN AND WHILE RAIN WILL LIGHTEN UP OVER THE NEXT COUPLE HOURS 
LIGHT TO MODERATE RAIN WILL CONTINUE FOR ANOTHER HOUR OR 
TWO...BRINGING ANOTHER INCH TO 2 INCHES. FLASH FLOODING IS ONGOING 
IN SCHUYLER COUNTY...AND IS EXPECTED IN PORTIONS OF 
PUTNAM...SULLIVAN...AND ADAIR COUNTIES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KIRKSVILLE...UNIONVILLE...LANCASTER...GREEN CITY...QUEEN CITY...
NOVINGER...GREENTOP...DOWNING...GREENCASTLE...GLENWOOD...POLLOCK...
WORTHINGTON...LIVONIA...LEMONS AND GREEN CASTLE.

AT 458 PM LAW ENFORCEMENT REPORTED WATER OVER HIGHWAY 136 1 MILE 
EAST OF LANCASTER NEAR THE BRIDGE AND AT 136 EAST OF HIGHWAY 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4020 9235 4021 9299 4058 9322 4060 9235

$$

LEIGHTON
061 
WGUS73 KEAX 272309
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT MON JUL 27 2015

MOC001-171-197-211-280300-
/O.CON.KEAX.FF.W.0066.000000T0000Z-150728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN MO-SCHUYLER MO-PUTNAM MO-ADAIR MO-
609 PM CDT MON JUL 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SULLIVAN...SCHUYLER...PUTNAM AND NORTHERN ADAIR
COUNTIES...

AT 604 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING IN SCHUYLER 
AND ADAIR COUNTIES DUE TO THUNDERSTORMS...WHICH HAVE GENERALLY MOVED 
OUT OF THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...BUT 
LIGHT TO MODERATE RAIN IS EXPECTED FOR THE NEXT COUPLE HOURS 
BRINGING ANOTHER QUARTER TO HALF INCH OF RAIN OVER THE AREA. FLASH 
FLOODING IS ONGOING IN SCHUYLER AND ADAIR COUNTIES...AND STILL  
EXPECTED IN SULLIVAN AND PUTNAM COUNTIES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KIRKSVILLE...UNIONVILLE...LANCASTER...GREEN CITY...QUEEN CITY...
NOVINGER...GREENTOP...DOWNING...GREENCASTLE...GLENWOOD...POLLOCK...
WORTHINGTON...LIVONIA...LEMONS AND GREEN CASTLE.

AT 458 PM LAW ENFORCEMENT REPORTED WATER OVER HIGHWAY 136 1 MILE 
EAST OF LANCASTER NEAR THE BRIDGE AND AT 136 EAST OF HIGHWAY 63.

AT 601 PM LAW ENFORCEMENT IN ADAIR COUNTY REPORTED WATER OVER 
HIGHWAY 149 NORTH OF NOVINGER...NEAR CONNELSVILLE. LAW ENFORCEMENT 
HAS BARRICADED THE ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4020 9235 4021 9299 4058 9322 4060 9235

$$

LEIGHTON
279 
WGUS73 KEAX 280305
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 PM CDT MON JUL 27 2015

MOC001-171-197-211-280312-
/O.EXP.KEAX.FF.W.0066.000000T0000Z-150728T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN MO-SCHUYLER MO-PUTNAM MO-ADAIR MO-
1005 PM CDT MON JUL 27 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SULLIVAN...SCHUYLER...
PUTNAM AND NORTHERN ADAIR COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT...HOWEVER THERE ARE STILL SEVERAL ROADS IN SCHUYLER 
AND ADAIR COUNTIES WITH SOME FLOODING...INCLUDING...

LAW ENFORCEMENT REPORTED WATER OVER HIGHWAY 136 1 MILE EAST OF 
LANCASTER NEAR THE BRIDGE AND AT 136 EAST OF HIGHWAY 63.

LAW ENFORCEMENT IN ADAIR COUNTY REPORTED WATER OVER HIGHWAY 149 
NORTH OF NOVINGER...NEAR CONNELSVILLE. LAW ENFORCEMENT HAS 
BARRICADED THE ROAD. 

LAW ENFORCEMENT HAS CLOSED HIGHWAY E 3 MILES EAST OF HIGHWAY 63 IN 
ADAIR COUNTY

LAW ENFORCEMENT HAS CLOSED HIGHWAY O 2 MILES WEST OF NOVINGER.

AN AREAL FLOOD WARNING HAS BEEN ISSUED FOR SCHUYLER AND NORTHERN 
ADAIR COUNTIES UNTIL 10 AM TUESDAY. 
.

LAT...LON 4020 9235 4021 9299 4058 9322 4060 9235

$$

LEIGHTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:50 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 12:50 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT MON JUL 27 2015

.UPDATE...
Issued at 1245 PM CDT MON JUL 27 2015

Thick ac deck tied to convective cloud debris left from a decaying
MCV moving into eastern NE will spread across much of the CWA this
afternoon. Main concern is its affect on heating and thus heat
indices, mainly for far northwest MO. Will see how 1 pm temperatures
respond but leaning towards cancelling a handful of counties.

Also watching the isolated cells which just popped up east of
MHK....on the backside of the debris cloudiness no less. Don't think
they'll have legs but will monitor trends. Isolated cells also popped
on northern Atchison county MO border. This is closer to the NE
vorticity center so we could see additional storms develop
along/north of the MO/IA border this afternoon.

&&

.DISCUSSION...
Issued at 331 AM CDT MON JUL 27 2015

Today through Tuesday:

The main concern through this period will be the continued heat.
Early this morning showers and thunderstorms have moved into central
Kansas which has sent a cirrus shield over the local area. This
cirrus shield will hang around through mid morning however, partly
to mostly sunny skies will allow temperatures to rise quickly this
afternoon. Good mixing up to 850mb with temperatures between 22C-24C
will yield highs in the low to mid 90s. Dewpoints are a bit more
challenging today as mid to upper 70s reside across the area this
morning. looking back across central Kansas, dewpoints have drops
into the upper 60s however. That being said, think we will at least
see slightly lower dewpoints over the southwestern CWA this
afternoon in the lower 70s. This will still yield heat index values
in the 102-107 range. As such, have continued the Excessive Heat
Warning and Heat Advisory we have in place. The main conundrum was
to extend it through Tuesday however, there still remains some
uncertainties with overnight convection and its residual cloud cover
for tomorrow. Models however, would suggest a similar thermal
profile to today with perhaps even deeper mixing on Tuesday. Highs
will again rise into the low to mid 90s. Dewpoints also look similar
to today in the low to mid 70s which again yield heat index values
in the 102-109 range. However, if thunderstorms west of the area
tomorrow morning are able to push far enough east into the forecast
area, as suggested by the NAM, this could put a wrench in the
temperature forecast.

Tuesday night - Friday:

Tuesday night will be the next chance for organized precipitation as
models are in good agreement that a cold front will be encroaching on
northwestern Missouri by 00Z Wed. Showers and thunderstorms are
expected to move into the area Tuesday night however, forcing will
be weak as the upper trough associated with this front is well north
of the area near the US/Canadian border. As such, severe weather is
not anticipated however, PWAT values around 2" will again make heavy
rain a possibility. Showers and thunderstorms will continue through
Wednesday morning as the front clears the area. This will make for
much more pleasant temperatures on Wednesday with highs in the mid
to upper 80s. Wednesday night, a surface ridge of high pressure is
expected to move over the region and will be in control over the
area through Friday. This will allow for dry conditions and
continued pleasant highs in the mid to upper 80s.

Friday night - Monday:

Some models difference regarding the strength of the upper level
ridge over the southern CONUS during this time frame is leading to
uncertainty as far as precipitation chances through the period. The
GFS keep the ridge axis over the southwestern CONUS allowing for
thunderstorm chances across the northern CWA Friday night and
Saturday night. It also allows a front to drive through the area on
Sunday night/Monday bringing another round of thunderstorms to the
area. The EC is stronger with the upper ridge across the southern
CONUS leading to a warmer and drier forecast. With these model
difference have maintain the solution inherited by the
initialization.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1240 PM CDT MON JUL 27 2015

Will maintain VFR forecast with southerly winds increasing late
Tuesday morning.

Could see a few sprinkles over northwest MO this afternoon. Will
monitor the isolated convective cells that just popped up east of KMHK.
Don't think they'll last too long so will maintain a dry forecast at
the terminals. Convective cloud debris, bases aoa 12k ft, will spread
east across northern/west central MO this afternoon with few clouds
after it clears.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 9 PM CDT this evening for KSZ025-102.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ057-
     060-103>105.

MO...HEAT ADVISORY until 9 PM CDT this evening for MOZ001>008-011>017-
     020>025-030>033-038>040-044>046.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for MOZ028-
     029-037-043-053-054.

&&

UPDATE...MJ
DISCUSSION...73
AVIATION...MJ
Hazardous weather outlook, Jul 27, 5:42 AM CDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT MON JUL 27 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
542 AM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 DANGEROUS HEAT TODAY WITH HEAT INDEX VALUES BETWEEN 105 AND 108.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HAZARDOUS HEAT AGAIN EXPECTED ON TUESDAY.

 A FEW STRONG STORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE TUESDAY
 NIGHT AND WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 27, 3:35 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT MON JUL 27 2015

MOZ007-008-016-017-272115-
PUTNAM MO-SULLIVAN MO-ADAIR MO-SCHUYLER MO-
335 PM CDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...
SOUTHWESTERN SCHUYLER...PUTNAM AND NORTHWESTERN ADAIR COUNTIES UNTIL
415 PM CDT...

AT 335 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF GREEN CITY...OR 8 MILES SOUTHEAST OF UNIONVILLE...
MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNIONVILLE...GREENTOP...GREENCASTLE...WORTHINGTON...LIVONIA...LEMONS
AND GREEN CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4030 9253 4022 9288 4058 9324 4059 9273
TIME...MOT...LOC 2035Z 231DEG 6KT 4037 9291

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:27 PM CDTAreal Flood AdvisoryEAXAdair, Putnam, Sullivan3 hr
Jul 27, 3:35 PM CDTSpecial Weather StatementEAXPutnam40 min
Jul 27, 4:21 PM CDTAreal Flood AdvisoryEAXAdair, Macon3 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.